Alert archive / Louisiana / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Jackson, MS

January 9, 20216 parishes in Louisiana; 5 counties in Mississippi

NWS Jackson, MS issued this winter storm watch at Jan 9, 2021, 2:54 PM CST for 6 parishes in Louisiana; 5 counties in Mississippi. It took effect at Jan 10, 2021, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2021, 2:54 PM CST (20:54 UTC)
In effect from
Jan 10, 2021, 9:00 PM CST
Expired
Jan 10, 2021, 3:52 AM CST
In force
Issued by
NWS Jackson, MS

Counties East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA, Humphreys County, MS, Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS44 KJAN 092054
WSWJAN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson MS
254 PM CST Sat Jan 9 2021

LAZ007>009-015-016-023-MSZ035-040>042-047-100500-
/O.NEW.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Including the cities of Bastrop, Oak Grove, Epps, 
Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, 
Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, 
and Vicksburg
254 PM CST Sat Jan 9 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...Total snow accumulations of two to three inches, with
  locally higher amounts, are possible.

* WHERE...Portions of northeast Louisiana and western 
  Mississippi.

* WHEN...From Sunday evening through Monday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the morning commute on Monday. Brief power
  outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

23
2 follow-up statements
122 
WWUS44 KJAN 100447
WSWJAN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson MS
1047 PM CST Sat Jan 9 2021


LAZ007>009-015-016-023-MSZ035-040>042-047-101400-
/O.CON.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Including the cities of Bastrop, Oak Grove, Epps, 
Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, 
Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, 
and Vicksburg
1047 PM CST Sat Jan 9 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY MORNING...

* WHAT...Total snow accumulations of two to three inches, with 
  locally higher amounts, are possible. 

* WHERE...Portions of northeast Louisiana and western 
  Mississippi. 

* WHEN...From Sunday evening through Monday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions, 
  including during the morning commute on Monday. Brief power 
  outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow, sleet, or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
891 
WWUS44 KJAN 100952
WSWJAN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Jackson MS
352 AM CST Sun Jan 10 2021


LAZ007>009-015-016-023-MSZ035-040>042-047-101800-
/O.UPG.KJAN.WS.A.0001.210111T0300Z-210111T1500Z/
/O.NEW.KJAN.WS.W.0001.210111T0300Z-210111T1800Z/
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Humphreys-Issaquena-Sharkey-Yazoo-Warren-
Including the cities of Bastrop, Oak Grove, Epps, 
Lake Providence, Rayville, Delhi, Tallulah, Winnsboro, Belzoni, 
Isola, Mayersville, Rolling Fork, Anguilla, Yazoo City, 
and Vicksburg
352 AM CST Sun Jan 10 2021

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Total snow accumulations of two to four inches, with
  locally higher amounts, are expected.

* WHERE...Portions of northeastern Louisiana and western 
  Mississippi. 

* WHEN...From Sunday evening through Monday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the morning commute on Monday. Brief power
  outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow or 
sleet are expected or occurring. This will make travel very 
hazardous. Continue to monitor the latest forecasts.

&&

$$

ARZ074-075-LAZ025-MSZ034-036-101800-
/O.NEW.KJAN.WS.W.0001.210111T0300Z-210111T1800Z/
Ashley-Chicot-Tensas-Washington-Holmes-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Newellton, 
St. Joseph, Waterproof, Greenville, Durant, Tchula, Lexington, 
Pickens, and Goodman
352 AM CST Sun Jan 10 2021

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Total snow accumulations of two to four inches, with
  locally higher amounts, are expected.

* WHERE...Portions of northeastern Louisiana, central Mississippi,
  and southeastern Arkansas.

* WHEN...From Sunday evening through Monday morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the morning commute on Monday. Brief power
  outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow or 
sleet are expected or occurring. This will make travel very 
hazardous. Continue to monitor the latest forecasts.

&&

$$

LAZ024-026-MSZ018-019-025>033-037-038-043>045-048>050-053-054-059-
060-101800-
/O.NEW.KJAN.WW.Y.0001.210111T0300Z-210111T1800Z/
Catahoula-Concordia-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Madison MS-Leake-Neshoba-Hinds-Rankin-Scott-Claiborne-Copiah-
Jefferson-Adams-
Including the cities of Jonesville, Harrisonburg, Vidalia, 
Ferriday, West Ferriday, Cleveland, Indianola, Ruleville, 
Greenwood, Grenada, Vaiden, North Carrollton, Carrollton, Winona,
Eupora, Mathiston, West Point, Columbus, Ackerman, Weir, 
Starkville, Kosciusko, Louisville, Ridgeland, Madison, Canton, 
Carthage, Philadelphia, Pearl River, Jackson, Pearl, Brandon, 
Richland, Forest, Morton, Port Gibson, Crystal Springs, 
Hazlehurst, Wesson, Fayette, and Natchez
352 AM CST Sun Jan 10 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST MONDAY...

* WHAT...Total snow and sleet accumulations of up to two inches,
  with locally higher amounts, are possible.

* WHERE...Portions of central Louisiana and central Mississippi.

* WHEN...From Sunday evening through Monday morning.

* ADDITIONAL DETAILS...Difficult travel conditions, including
  during the morning commute on Monday, are possible especially on
  bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet, or 
freezing rain will cause travel difficulties. Be prepared for 
slippery roads and limited visibilities, and use caution while 
driving.

&&

$$

DL

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this winter storm watch went out at Jan 9, 12:04 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 9, 12:04 PM CST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1204 PM CST Sat Jan 9 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR stratus deck still covered north and cntrl portions of the
area. VFR conditions are still expected across most TAF sites but
cigs may lower to MVFR at GWO and GTR this aftn before briefly
improving this evening. VFR conditions are expected to continue
Sunday morning at most TAF sites but MVFR cigs may develop in the
north again by 17Z. /22/

&&

.DISCUSSION...
Visible satellite imagery showed a layer of stratus covering the
northeast half of our CWA that was continuing to erode from the
southwest but latest models suggest clouds will increase from the
west this afternoon. Surface analysis showed a center of high
pressure to our north. The resulting cool north wind beneath the
cloud cover will hold afternoon highs well below normal. Other
than adjusting cloud cover in spots, the forecast was on track.
/22/

Prior discussion below:

Today and tonight: While a pesky low cloud deck has persisted
across much of the area overnight, we have seen some encouraging
signs as it has begun to erode on the south and west sides and
ceilings have slightly increased. Looking ahead to today, the main
question is to what extent the clouds will stick around and what
impact that might have on temperatures. With low level flow
remaining somewhat convergent over the northeastern portion of the
area, I suspect that's where clouds will be most pesky through
the day. Some high res guidance has even hinted at a few snow
flurries developing in that regime, though confidence in this is
too low to mention in the forecast for today, and even if it did
materialize from the shallow moist layer that remains, it would
certainly not be measurable. As flow becomes more anticyclonic
this afternoon, at least some breaks should become more common.
Still, weak to moderate cold advection will persist through the
day, so while highs are expected to be a few degrees warmer than
yesterday, it will still be a rather cool day with wind chills
struggling to get out of the 30s over the northern half of the
area. A gradient toward higher max temps will be favored for the
areas farther south and west which are expected to see more sun.
For tonight, while lesser lower cloud cover is expected, high
clouds will begin to increase overnight ahead of the next system.
Still, with winds slacking off more, it should be a cold night
with lows in the 20s common. /DL/

Sunday through Saturday:

A strong shortwave trough will swing through the Rio Grande Valley
on Sunday. Height falls overspreading a coastal baroclinic zone will
help induce surface cyclogenesis over the Texas coast with the low
sliding east along the Gulf Coast Sunday night into Monday.
Meanwhile, a continental polar airmass and sprawling surface high
will remain entrenched across the Great Plains and into the Lower
Mississippi Valley, which will set the stage for a wintry weather
episode across portions of the forecast area. Moisture will
overspread the cold airmass from west to east Sunday night into
Monday morning with precipitation continuing into the afternoon
hours. Precipitation will likely start as a rain/snow mix with a
changeover to predominately snow northwest of the Natchez Trace
corridor. A transition zone of rain/snow will setup somewhere along
the Natchez Trace, but exact placement remains elusive and will be
difficult to nail down until about 24-36 hours out from the event.
Further southeast, guidance is in better agreement on warmer thermal
profiles with precipitation remaining predominately a sad, cold rain.

Confidence continues to increase that northwest portions of the area
will see accumulating snowfall. However the big questions are 1) how
much snow will accumulate, and 2) where will the rain/snow line end
up. The main issue in the models right now is a complex of
thunderstorms over the northern Gulf of Mexico and its possibility
to inhibit moisture transport poleward. As such, spread still
remains in the guidance as to whether higher QPF will be realized
further north and juxtaposed with the coldest air. Regardless,
strong ascent associated with the mid-level trough and collocated
within the dendritic growth zone will be sufficient for snowfall
totals to approach the 2-3" range over northeast Louisiana and west
central Mississippi. Locally higher amounts will also be possible if
mesoscale snow banding aided by mid-level frontogenesis is realized.
A winter storm watch may be needed if this continues to hold true.
Up to 2" of snow will be possible across the limited threat area
along the Natchez Trace corridor and over the Upper Delta.

The greatest uncertainty exists along the Trace corridor as this is
where the rain/snow line will be. Furthermore, a sharp snowfall
gradient is expected and will further add to forecast uncertainty
across the transition zone. This will be key for the Jackson metro
as the rain/snow line wavers through the area. It is looking more
and more possible that the metro area may see a mix of rain/snow
with only small accumulations possible. All it will take for higher
amounts though is for slightly cooler boundary layer temperatures
and dynamic cooling from higher precip rates to push the rain/snow
line further south. Further adjustments will be made to the forecast
through the weekend so check back for the latest information.

As for the rest of next week, the clouds will finally move out
Monday night into Tuesday. Radiational cooling will allow temps to
bottom out in the mid to upper 20s for a cold Tuesday morning.
Heights will be on the rise then and temperatures will follow so
that highs will rise into the upper 40s to near 50 Tuesday
afternoon. Another shortwave trough is expected to move through the
region on Wednesday and finally kick out the cold continental polar
airmass. Conditions will return to near normal for this time of year
then with highs in the 50s and lows in the 30s through the rest of
the week.
/TW/10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       44  26  46  32 /   0   0   0  75
Meridian      44  25  47  31 /   0   0   0  59
Vicksburg     45  27  45  31 /   0   0   3  83
Hattiesburg   49  26  49  32 /   0   0   0  71
Natchez       48  28  47  33 /   0   0   5  89
Greenville    41  28  41  31 /   0   0   1  63
Greenwood     42  27  44  31 /   0   0   0  57

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/10/DL/22
Hazardous weather outlook, Jan 9, 4:04 AM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
404 AM CST Sat Jan 9 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
404 AM CST Sat Jan 9 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A weather system is expected to combine with cold air to bring
the accumulating snow to northwest portions of the  ArkLaMiss
region Sunday night into Monday. Snowfall totals up to 3" with
locally higher amounts are possible. This will lead to a threat
for hazardous travel conditions and the possibility for a few
downed trees and power lines.

(https://www.weather.gov/images/jan/graphicast/1.png

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

10

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

Nearby

Winter Storm Watches in Louisiana, 2021Winter Storm Watches in Mississippi, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.